Duke Math. J. 168 (12), 2235-2297, (1 September 2019) DOI: 10.1215/00127094-2019-0012
Jérémy Blanc, Jean-Philippe Furter, Mattias Hemmig
KEYWORDS: birational geometry, surfaces, complements of curves, affine algebraic geometry, 14E07, 14J26, 14R10, 32M17
This article describes the geometry of isomorphisms between complements of geometrically irreducible closed curves in the affine plane , over an arbitrary field, which do not extend to an automorphism of . We show that such isomorphisms are quite exceptional. In particular, they occur only when both curves are isomorphic to open subsets of the affine line , with the same number of complement points, over any field extension of the ground field. Moreover, the isomorphism is uniquely determined by one of the curves, up to left composition with an automorphism of , except in the case where the curve is isomorphic to the affine line or to the punctured line . If one curve is isomorphic to , then both curves are equivalent to lines. In addition, for any positive integer , we construct a sequence of pairwise nonequivalent closed embeddings of with isomorphic complements. In characteristic we even construct infinite sequences with this property.
Finally, we give a geometric construction that produces a large family of examples of nonisomorphic geometrically irreducible closed curves in that have isomorphic complements, answering negatively the complement problem posed by Hanspeter Kraft. This also gives a negative answer to the holomorphic version of this problem in any dimension . The question had been raised by Pierre-Marie Poloni.